Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 36, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 17, 2009, 4:23 PM EDT for Scioto County, Ohio; Lewis County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 17, 2009, 4:39 PM EDT
- In force
- 16 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Lewis County, KY, Scioto County, OH
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 172023
TORILN
KYC135-OHC145-172100-
/O.NEW.KILN.TO.W.0036.090717T2023Z-090717T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
CENTRAL SCIOTO COUNTY IN SOUTHWEST OHIO...
* UNTIL 500 PM EDT.
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR FRIENDSHIP...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROSEMOUNT...
PORTSMOUTH...
NEW BOSTON...
IN ADDITION...FIREBRICK AND WEST PORTSMOUTH ARE NEAR THE PATH OF THIS
DANGEROUS THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 3858 8322 3876 8324 3882 8294 3875 8291
3872 8302 3863 8306 3863 8308 3861 8307
3859 8308
TIME...MOT...LOC 2023Z 262DEG 33KT 3869 8309
$$1 follow-up statement
000
WWUS51 KILN 172039
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT FRI JUL 17 2009
KYC135-OHC145-172049-
/O.CAN.KILN.TO.W.0036.000000T0000Z-090717T2100Z/
LEWIS KY-SCIOTO OH-
439 PM EDT FRI JUL 17 2009
...THE TORNADO WARNING FOR CENTRAL SCIOTO AND NORTHEASTERN LEWIS
COUNTIES HAS BEEN CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3858 8322 3876 8324 3882 8294 3875 8291
3872 8302 3863 8306 3863 8308 3861 8307
3859 8308
TIME...MOT...LOC 2039Z 262DEG 33KT 3871 8290
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 17, 4:01 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 17, 4:01 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 401 PM EDT FRI JUL 17 2009 .SYNOPSIS... AN UPPER LEVEL LOW WILL SETTLE ACROSS THE GREAT LAKES WITH SEVERAL DISTURBANCES ROTATING THROUGH THE OHIO VALLEY THROUGH SUNDAY. MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... HIGHLY AMPLIFIED MID/UPR LEVEL FLOW PATTERN WITH A STRONG RIDGE OVER THE WEST AND A LOW SETTLING INTO THE NORTHERN GREAT LAKES. A SHORTWAVE ROTATING AROUND THE BASE OF THE UPR LOW THRU THE OH VLY WL AID THE DEVELOPMENT OF CONVECTION LATE THIS AFTN. SFC REFLECTION... COLD FRONTAL BOUNDARY OVER CENTRAL OHIO TO PROGRESS EAST OF ILN/S FA BY EARLY EVENING. MARGINAL INSTBY WITH BLYR CAPES APPROACHING 1000 J/KG WAS FUELING THE DEVELOPMENT OF SCTD CONVECTION INVOF THIS FRONTAL BOUNDARY. WITH THIS SYSTEM BEING PROGRESSIVE EXPECT ALL SHOWER/THUNDERSTORM ACTIVITY TO END FROM WEST TO EAST EARLY THIS EVENING. CLOUDS WL DECREASE FOR A TEMPORARY PERIOD IN THE WAKE OF THIS FRONT THIS EVENING. MID LEVEL LOW TO ELONGATE AS ANOTHER S/W DROPS INTO THE MEAN TROF POSITION OVER THE OHIO VALLEY LATER TONIGHT. DUE TO THE LACK OF DEEP MSTR/FORCING/INSTBY WILL JUST INDICATE AN INCREASE IN CLOUDS. TEMP WISE...HAVE TRENDED TONIGHTS LOWS SLIGHTLY BELOW MAV GUID. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... ELONGATED MID/UPR LEVEL LOW OVER THE NORTHERN GREAT LAKES WITH A WEAK SHORTWAVE ROTATING THROUGH ITS BASE OVER THE OHIO VALLEY ON SATURDAY. WEAK SURFACE-850 MB CONVERGENCE ALONG WITH STEEPENING LOW LEVEL LAPSE RATES SHUD LEAD TO SCTD/ISOLD SHOWER DEVELOPMENT SATURDAY AFTN. THE BEST COVERAGE OF SHOWERS EXPECTED ACRS THE NORTH WHERE COLDEST TEMPS ALOFT WL EXIST. HAVE TRENDED POPS FROM LOW CHANCE NORTH TO SLIGHT CHC FAR SOUTH. THESE SHOWERS WL BE DIURNALLY DRIVEN AND THEREFORE EXPECT ACTIVITY TO END EARLY SAT EVENING WITH SOME DECREASE IN CLOUD COVER. TEMP WISE...HAVE TRENDED SAT/S HIGHS AND SAT NIGHTS LOWS ON THE COOL SIDE OF THE GUIDANCE ENVELOPE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... TROUGH AXIS WILL PIVOT EAST ACROSS THE REGION SUNDAY INTO MONDAY. THIS WILL RESULT IN A LOW CHANCE FOR SOME DIURNAL SHOWERS SUNDAY AFTERNOON INTO SUNDAY EVENING. HOWEVER WITH BETTER INSTABILITY OFF TO OUR SOUTHWEST...WILL JUST GO WITH A 20 PERCENT CHANCE OF SHOWERS. SEASONABLY COOL AIRMASS WILL STILL BE IN PLACE ACROSS THE AREA SUNDAY WITH ACTUAL THERMAL TROUGH STILL BACK TO OUR WEST. WILL THEREFORE TREND TEMPS A LITTLE COOLER THAN GUIDANCE FOR HIGHS ON SUNDAY. AS TROUGH AXIS BEGINS TO SWING EAST ON MONDAY...SOME SHORT WAVE ENERGY WILL DROP DOWN ACROSS THE LOWER GREAT LAKES. THIS COULD LEAD TO AN ISOLATED SHOWER ON MONDAY ACROSS THE NORTHEAST BUT THINK CHANCE IS LOW ENOUGH TO LEAVE MENTION OUT OF FORECAST. SHORT WAVE RIDGING WILL THEN PUSH ACROSS THE AREA TUESDAY INTO WEDNESDAY LEADING TO DRY CONDITIONS AND A WARM UP IN TEMPERATURES. MODELS INDICATING THE POSSIBILITY OF SOME WEAK TROUGHING RE DEVELOPING ACROSS THE AREA THROUGH THE END OF THE WEEK. WILL GO AHEAD AND HANG ON TO LOW CHANCE POPS THROUGH FRIDAY BUT TREND TEMPS A LITTLE COOLER THAN GUIDANCE WEDNESDAY THROUGH FRIDAY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A COLD FRONT EXTENDED FROM THE LOWER GREAT LAKES THROUGH CENTRAL OHIO INTO EASTERN KENTUCKY THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE REGION LATE THIS MORNING ASSOCIATED WITH THE FRONT. MARGINAL INSTABILITY AND AN AXIS OF LOW LEVEL CONVERGENCE HAS AIDED THE DEVELOPMENT OF THE PRECIPITATION. AS THE COLD FRONT/TROF MOVES EAST...DRIER AIR WILL WORK IN BEHIND THE FRONT DECREASING THE CHANCE FOR ANY PRECIPITATION. USED TEMPO GROUP FOR FIRST HOUR OR TWO IN TAFS TO ACCOUNT FOR THIS PRECIPITATION AND THEN VCSH UNTIL 20Z IN WEST AND 21Z IN EAST. WINDS WILL SHIFT TO W TO NW AND SOME WINDS WILL GUST TO AROUND 20 KNOTS BEHIND THE FRONT. LOW LEVEL CAA SHOULD SUPPORT VFR CU DEVELOPMENT BEHIND THE FRONT/TROF THIS AFTERNOON. A SECONDARY S/WV WILL ROTATE AROUND THE UPPER LOW TONIGHT. ISOLATED PRECIPITATION MAY DEVELOP WITH THIS FEATURE. HOWEVER...HAVE KEPT FCST DRY AT THIS TIME SINCE ANY PRECIPITATION WILL HAVE LOW COVERAGE. A BROAD AREA OF SC ASSOCIATED WITH THIS S/WV EARLY THIS AFTERNOON OVER THE WESTERN GREAT LAKES WILL OVERSPREAD THE TERMINALS TONIGHT. NOT CONFIDENT ON MVFR CIGS WITH COOL AIR ADVECTION INTO OH VALLEY SO KEPT CIGS VFR AT ALL TAF SITES. SC WILL CONTINUE SAT. COVERAGE OF ANY SHOWERS TOMORROW EXPECTED TO BE LOW SO HAVE KEPT TAFS DRY AT THIS TIME. WILL BEGIN TO SEE A BREAK IN CIGS AT CVG IN THE 18Z-00Z FORECAST PERIOD SAT. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...JGL AVIATION...PARKER
Hazardous weather outlook, Jul 17, 3:42 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 342 PM EDT FRI JUL 17 2009 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>045- 051>054-060>063-070>072-077-078-181945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI- CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER- WARREN-CLINTON-HAMILTON-CLERMONT- 342 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ046-055-056-064-065-073-074-079>082-088-181945- BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY- FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 342 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THROUGH THE EARLY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM A FEW OF THESE STORMS THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 2:57 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 257 PM EDT FRI JUL 17 2009 OHZ055-056-065-171945- FAIRFIELD OH-FRANKLIN OH-LICKING OH- 257 PM EDT FRI JUL 17 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN AND NORTHERN FAIRFIELD COUNTIES THROUGH 345 PM EDT... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... COLUMBUS...BEXLEY...MINERVA PARK...GAHANNA... REYNOLDSBURG...PICKERINGTON...SUMMIT STATION AND PATASKALA. IN ADDITION...OBETZ...HUBER RIDGE...WHITEHALL...BLACKLICK ESTATES... BRICE...NEW ALBANY...JERSEY AND ETNA ARE NEAR THE PATH OF THIS STORM. HATZOS
Local storm report, Jul 17, 3:15 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 3 NE BEXLEY 40.00N 82.89W
07/17/2009 M59.00 MPH FRANKLIN OH ASOS
RECORDED AT THE PORT COLUMBUS INTERNATIONAL AIRPORT.
&&
HATZOSLocal storm report, Jul 17, 3:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 E BEXLEY 39.96N 82.86W
07/17/2009 E0.75 INCH FRANKLIN OH AMATEUR RADIO
0318 PM HAIL 5 ENE BEXLEY 39.98N 82.84W
07/17/2009 E0.88 INCH FRANKLIN OH TRAINED SPOTTER
&&
HATZOSLocal storm report, Jul 17, 3:46 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 5 SW HEATH 39.98N 82.52W
07/17/2009 E0.75 INCH LICKING OH TRAINED SPOTTER
&&
HATZOSLocal storm report, Jul 17, 3:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 SW HEATH 39.97N 82.49W
07/17/2009 E1.00 INCH LICKING OH PUBLIC
&&
HATZOSLocal storm report, Jul 17, 4:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 3 E HARBOR HILLS 39.94N 82.38W
07/17/2009 LICKING OH AMATEUR RADIO
A SIX INCH DIAMETER TREE WAS DOWNED ACROSS INTERSTATE 70
NEAR STATE ROUTE 13.
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:09 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Licking | 36 min |
| Jul 17, 3:35 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 36 min |
Nearby
Tornado Warnings in Ohio, 2009Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.